Drug use first aid
Toggle: English / Spanish
is the misuse or overuse of any medicine or drug, including alcohol. This article discusses first aid for drug and withdrawal.
Overdose from drugs; Drug abuse first aid
Many street drugs don’t have treatment benefits. Any use of these drugs is a form of drug abuse.
Medicines that are for treating a health problem can be abused. This occurs when people take more than the normal dose. Abuse can also occur if the medicine is taken on purpose with alcohol or other drugs.
Drug interactions may also lead to side effects. So, it is important to let your health care provider know about all the drugs you are taking. This includes vitamins and other medicines you bought without a prescription.
Many drugs are addictive. Sometimes, the addiction is gradual. And some drugs (such as cocaine) can cause addiction after only a few doses. Addiction means that a person has a strong urge to use the substance and can’t stop, even if they want to.
Someone who has become addicted to a drug usually will have withdrawal symptoms when the drug is suddenly stopped. Treatment can help prevent or lessen withdrawal symptoms.
A drug dose that is large enough to cause harm to the body (toxic) is called an overdose. This may occur suddenly, when a large amount of the drug is taken at 1time. It may occur gradually as a drug builds up in the body over a longer period. Prompt medical attention may save the life of someone who has an overdose.
An overdose of narcotics can cause
, slowed breathing, and even .
) produce excitement, increased heart rate, and . Downers (depressants) do just the opposite.
Mind-altering drugs are called hallucinogens. They include
, (angel dust), and other street drugs. Using such drugs may cause , , aggressive behavior, or extreme social withdrawal.
Cannabis drugs such as marijuana may cause relaxation, impaired motor skills, and increased appetite.
When prescription drugs are taken in higher than normal amounts, serious side effects may occur.
Drug overdose symptoms vary widely, depending on the specific drug used, but may include:
- Abnormal pupil size or pupils that don't change size when light is shined into them
- Convulsions, tremors
- Delusional or paranoid behavior, hallucinations
- Difficulty breathing
- Drowsiness, coma
- Nausea and vomiting
- or unsteady gait ()
- Sweating or extremely dry, hot skin
- Violent or aggressive behavior
Drug withdrawal symptoms also vary widely, depending on the specific drug used, but may include:
1. Check the person's airway, breathing, and pulse. If needed, begin
. If but breathing, carefully place the person in the recovery position by rolling the person toward you onto their side. Bend the top leg so both hip and knee are at right angles. Gently tilt their head back to keep the airway open. If the person is conscious, loosen the clothing and keep the person warm, and provide reassurance. Try to keep the person calm. If you suspect an overdose, try to prevent the person from taking more drugs. Call for medical help right away.
2. Treat the person for signs of
. Signs include , , , , and decreasing alertness.
3. If the person is having seizures, give first aid for seizures.
4. Keep monitoring the person's
(, rate of breathing, blood pressure) until emergency medical help arrives.
5. If possible, try to determine which drug(s) were taken, how much and when. Save any pill bottles or other drug containers. Give this information to emergency personnel.
Things you shouldn't do when tending to someone who has overdosed:
- Do NOT put your own safety in danger. Some drugs can cause violent and unpredictable behavior. Call for medical help.
- Do NOT try to reason with someone who is on drugs. Do not expect them to behave reasonably.
- Do NOT offer your opinions when giving help. You don't need to know why drugs were taken in order to give effective first aid.
When to Contact a Medical Professional
Drug emergencies are not always easy to identify. If you think someone has overdosed, or if you think someone is having withdrawal, give first aid and seek medical help.
Try to find out what drug the person has taken. If possible, collect all drug containers and any remaining drug samples or the person's vomit and take them to the hospital.
If you or someone you are with has overdosed, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The provider will perform a history and physical examination. Tests and procedures will be done as necessary.
These may include:
- Activated charcoal and laxatives to help remove swallowed drugs from the body (sometimes given through a tube placed through the nose into the stomach)
- Airway and breathing support, including a face mask, tube through the mouth into the trachea, and breathing machine (ventilator)
- Blood and urine tests
- CT scan of the head, neck, and other areas
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (fluids through a vein)
- Medicines to reverse the effects of the drugs
- Mental health and social work evaluation and assistance
In serious cases, the person may need to be admitted to the hospital for further treatment.
Outcome depends on many things, including:
- The type and amount of drugs
- Where the drugs entered the body, such as through the mouth or by injection (IV)
- Whether the person has other health problems
Many resources are available for treating substance use. Ask a provider about local resources.
Myck MB. Hallucinogens and drugs of abuse. In: Adams JG, ed. Emergency Medicine: Clinical Essentials. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 150.
Rao RB, Hoffman RS. Cocaine and other sympathomimetics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 154.
Weiss RD. Drugs of abuse. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 34.
- Last reviewed on 5/14/2016
- Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.